Michigan, 2016

Winter Weather in Michigan, April 2 to 4, 2016

April 2 to 4, 2016 · NWS MQT · 9 events in 9 counties and zones

An Alberta clipper low pressure system moving through the Upper Midwest brought a widespread moderate to heavy snow to Upper Michigan from the evening of the 2nd into the morning on the 4th.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

An Alberta clipper low pressure system moving through the Upper Midwest brought a widespread moderate to heavy snow to Upper Michigan from the evening of the 2nd into the morning on the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Apr 2, 12:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 2, 12:45 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
145 PM EDT SAT APR 2 2016

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 532 AM EDT SAT APR 2 2016

ADDED TO THE LIST OF ADVISORIES TODAY BY ADDING
ONTONAGON...HOUGHTON...KEWEENAW...BARAGA AND MARQUETTE COUNTIES.
JUSTIFICATION FOR THIS IS THAT NNE-NW LOW LEVEL WINDS AND 850MB
TEMPS COOLING FROM -13C TO -17C TODAY WILL SUPPORT LAKE ENHANCEMENT.
ADDITIONALLY...CONVERGENCE ALONG A TROUGH STRUNG OUT ACROSS LAKE
SUPERIOR EARLY THIS MORNING HAS LED TO A BAND OF SNOWFALL THAT WILL
SHIFT ONSHORE FROM THE KEWEENAW THROUGH MARQUETTE COUNTY THIS
MORNING TO EARLY AFTERNOON...BECOMING EVEN MORE ENHANCED BY
UPSLOPE/LAKE FORCING. THIS BAND WILL LIKELY RESULT IN BRIEF HEAVY
SNOW. WRN AREAS IN ADVISORIES WILL SEE COMBINATION OF SNOW FROM THE
SHORTWAVE PASSING TO THE S AND LAKE ENHANCEMENT. HAVE 2-5 INCHES
PORTIONS OF GOGEBIC/ONTONAGON AND MARQUETTE/BARAGA COUNTIES...AND 2-
4 INCHES OVER THE KEWEENAW. UNDER 3 INCHES ELSEWHERE. WINDS WILL
PICK UP BEHIND THE TROUGH...GUSTING TO 35 MPH NEAR LAKE
SUPERIOR...RESULTING IN PATCHY BLOWING SNOW. TEMPS WILL BE COOLER
THAN YESTERDAY...BY ABOUT 8 DEGREES...AND IN THE MID 20S IN ADVISORY
AREAS. THIS SHOULD ALLOW SNOW TO STICK TO ROADS BETTER...THUS
INCREASING THE IMPACTS OF SNOW IN THE ADVISORIES.

A SFC RIDGE PASSES THROUGH TONIGHT AHEAD OF ANOTHER SHORTWAVE THAT
WILL MOVE IN LATE IN THE NIGHT. WITH NW LOW LEVEL WINDS AND 850MB
TEMPS AROUND -17C...LAKE EFFECT SNOW WILL BE THE RULE FOR THE NW
WIND SNOWBELTS...BUT MAINLY THE E HALF AS THE RIDGE WILL ALREADY BE
OVER THE W BY 06Z TONIGHT. HAVE LOCALLY 2-3 INCHES OF SNOW OVER THE
E TONIGHT. SNOW WILL BE MOVING INTO THE FAR W IN THE LAST COUPLE
HOURS OF THE NIGHT...SO WILL LET LONG TERM DISCUSSION HANDLE THAT.
EXPECT COLDEST TEMPS TONIGHT OVER THE INTERIOR W WHERE THE RIDGE
WILL MOVE IN EARLIER IN THE NIGHT...WITH LOWS IN THE SINGLE DIGITS
ABOVE ZERO.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 355 AM EDT SAT APR 2 2016

UPPER AIR PATTERN CONSISTS OF A 500 MB TROUGH OVER NEW ENGLAND 12Z
SUN. A SHORTWAVE THEN MOVES INTO THE CWA SUN NIGHT INTO MON AND DIGS
ANOTHER TROUGH INTO NEW ENGLAND BY 12Z TUE. A NARROW BAND OF PCPN
WILL OCCUR ON SUN AND SUN NIGHT ACROSS THE AREA WITH ISENTROPIC LIFT
AND MOISTURE MOVING ACROSS THE AREA WITH THE GFS AND NAM SHOWING 825-
750 MB SURFACES. NAM SHOWS SOME 850-500 MB Q-VECTOR CONVERGENCE AND
DEEPER MOISTURE MOVING THROUGH THE AREA.

DID NOT MAKE TOO MANY CHANGES TO THE GOING FORECAST OVERALL. KEPT IN
HIGH LIKELY POPS FOR SUN INTO SUNDAY EVENING AS BAND OF MODERATE
SNOW PASSES ALONG THE WI BORDER. COULD SEE A BROAD 2 TO 4 INCHES OF
SNOW OUT OF THIS EVENT INTO SUNDAY EVENING ACROSS THE CWA WITH THE
HEAVIEST AMOUNTS ALONG THE WISCONSIN BORDER. OPTED NOT TO GO WITH
HEADLINES FOR NOW AS SOME HEADLINES ARE ALREADY UP...BUT COULD SEE
COUNTIES ALONG WI BORDER NEEDING A SNOW ADVISORY FOR SUN ALONG WITH
SOME NORTH CENTRAL COUNTIES AS WELL. DO NOT WANT TWO HEADLINES AS
SOME CONFUSION COULD OCCUR. LAKE EFFECT SNOW SHOWERS WILL CONTINUE
ON MONDAY THEN.

IN THE EXTENDED...GFS AND ECMWF SHOW A DEEP 500 MB TROUGH OVER THE
ERN U.S. 12Z TUE WITH A RIDGE IN THE PLAINS AND TROUGHING IN THE
ROCKIES. TROUGHING MOVES INTO THE UPPER GREAT LAKES 12Z WED AND THIS
TROUGH AXIS MOVES INTO THE LOWER GREAT LAKES 12Z THU. THIS TROUGH
THEN DIGS INTO THE ERN U.S. 12Z FRI WITH COLD AIR MOVING IN AGAIN
FOR FRI INTO THE AREA. THE ACTIVE AND COLD PATTERN WILL CONTINUE
THIS FORECAST PERIOD WITH MIXED PCPN OF RAIN AND SNOW ALSO
CONTINUING WITH LAKE EFFECT/LAKE ENHANCEMENT ENTERING INTO THE
PICTURE FOR THU AND FRI WITH THE COLDER AIR. TEMPERATURES WILL
CONTINUE TO BE BELOW NORMAL.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 145 PM EDT SAT APR 2 2016

LAKE EFFECT SNOW DIMINISHES THIS AFTN INTO EVENING...LASTLY AT KSAW.
MAINLY MVFR CONDITIONS...THOUGH HEAVIER SNOW SHOWERS WILL RESULT IN
LIFR. QUIET PERIOD MOST OF TONIGHT WITH INCREASING MID CLOUDS AHEAD
OF NEXT LOW PRESSURE SYSTEM THAT MOVES IN ON SUN MORNING. CONDITIONS
WILL QUICKLY TREND IFR OR LIFR AT ALL TAF SITES ON SUN MORNING AS
SNOW MOVES ACROSS UPR MICHIGAN.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 532 AM EDT SAT APR 2 2016

ACTIVE PERIOD ON LAKE SUPERIOR AS SERIES OF LOW PRESSURE TROUGHS
WILL BRING OCCASIONAL WIND SHIFTS THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK. NORTH WINDS INCREASE AGAIN FROM THE NORTH TODAY BEHIND A
LOW PRESSURE SYSTEM DROPPING ACROSS WI. WINDS DIMINISH LATE TONIGHT
THEN INCREASE AGAIN FROM THE NE SUN AFTERNOON INTO SUN NIGHT. WINDS
DIMINISH TO LESS THAN 25 KTS MON AND MON NIGHT...THEN INCREASE TO 20
TO 30 KTS OUT OF THE S LAT TUE INTO WED.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  WINTER WEATHER ADVISORY UNTIL 8 PM EDT THIS EVENING FOR
     MIZ004>006.

  WINTER WEATHER ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR
     MIZ001>003.

  LAKE EFFECT SNOW WARNING UNTIL 4 PM CDT THIS AFTERNOON FOR
     MIZ009.

LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...TITUS
LONG TERM...07
AVIATION...JLA
MARINE...TITUS
Hazardous weather outlook, Apr 2, 3:27 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
427 PM EDT SAT APR 2 2016

MIZ001>007-009>014-084-085-031300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
427 PM EDT SAT APR 2 2016 /327 PM CDT SAT APR 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STEADY LIGHT TO MODERATE SNOW WILL PRODUCE SEVERAL MORE INCHES OF
SNOW ACCUMULATION SUNDAY INTO SUNDAY EVENING...WITH THE GREATEST
AMOUNTS ACROSS THE WEST AND SOUTH. SEE THE LATEST WINTER WEATHER
MESSAGE FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS AND THE PUBLIC ARE ENCOURAGED TO SUBMIT SNOWFALL
REPORTS ON OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.

LSZ162-240>251-263>267-031300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
427 PM EDT SAT APR 2 2016 /327 PM CDT SAT APR 2 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

A FEW NORTH TO NORTHWEST GALE FORCE GUSTS TO 35 KNOTS ARE POSSIBLE
ACROSS THE EAST HALF OF LAKE SUPERIOR THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-031300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
427 PM EDT SAT APR 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLB

In the hours before

Local storm report, Apr 2, 12:52 PM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
152 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     SNOW             7 N NEGAUNEE            46.60N 87.62W
04/02/2016  E8.0 INCH        MARQUETTE          MI   PUBLIC

            SNOWFALL TOTAL OVER THE PAST 6 HOURS. REPORT
            RECEIVED VIA SOCIAL MEDIA.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Apr 2, 1:31 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
231 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     SNOW             4 N NEGAUNEE            46.56N 87.61W
04/02/2016  M7.6 INCH        MARQUETTE          MI   TRAINED SPOTTER

            SNOWFALL TOTAL OVER THE PAST 8 HOURS.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Apr 2, 1:35 PM EST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
235 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     SNOW             L'ANSE                  46.75N 88.45W
04/02/2016  M6.0 INCH        BARAGA             MI   FIRE DEPT/RESCUE

            SNOWFALL TOTAL OVER THE PAST 8 HOURS.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Apr 2, 1:39 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
239 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             4 NE NEGAUNEE           46.53N 87.55W
04/02/2016  M5.2 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            SNOWFALL TOTAL OVER THE PAST 7 HOURS. LIQUID
            EQUIVALENT IS 0.22 INCHES.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Local storm report, Apr 2, 1:55 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MARQUETTE MI
255 PM EDT SAT APR 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     SNOW             4 NE NEGAUNEE           46.53N 87.55W
04/02/2016  M5.2 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            SNOWFALL TOTAL OVER THE PAST 7 HOURS. LIQUID
            EQUIVALENT IS 0.22 INCHES.

0125 PM     SNOW             L'ANSE                  46.75N 88.45W
04/02/2016  M6.0 INCH        BARAGA             MI   FIRE DEPT/RESCUE

            SNOWFALL TOTAL OVER THE PAST 8 HOURS.

0215 PM     SNOW             4 N NEGAUNEE            46.56N 87.61W
04/02/2016  M7.6 INCH        MARQUETTE          MI   TRAINED SPOTTER

            SNOWFALL TOTAL OVER THE PAST 8 HOURS.

0130 PM     SNOW             7 N NEGAUNEE            46.60N 87.62W
04/02/2016  E8.0 INCH        MARQUETTE          MI   PUBLIC

            SNOWFALL TOTAL OVER THE PAST 6 HOURS. REPORT
            RECEIVED VIA SOCIAL MEDIA.

0100 PM     SNOW             IRONWOOD                46.45N 90.15W
04/02/2016  M5.2 INCH        GOGEBIC            MI   PUBLIC

            SNOWFALL TOTAL OVER THE PAST 6 HOURS. 2
            INCHES ACCUMULATED OVER THE PAST 2 HOURS.
            REPORT RECEIVED VIA SOCIAL MEDIA.

0100 PM     SNOW             3 S GRAND MARAIS        46.63N 85.99W
04/02/2016  M6.0 INCH        ALGER              MI   TRAINED SPOTTER

            SNOWFALL TOTAL OVER THE PAST 8 HOURS.

1230 PM     SNOW             ONTONAGON               46.87N 89.31W
04/02/2016  E4.0 INCH        ONTONAGON          MI   PUBLIC

            SNOWFALL TOTAL OVER THE PAST 5 HOURS. STILL
            SNOWING HEAVILY. REPORT RECEIVED VIA SOCIAL
            MEDIA.

1100 AM     HEAVY SNOW       BESSEMER                46.48N 90.05W
04/02/2016  M4.0 INCH        GOGEBIC            MI   PUBLIC

            3 HOUR SNOWFALL TOTAL. WHITEOUT CONDITIONS
            WERE REPORTED WITH VERY HEAVY SNOW AT THE
            TIME OF THE REPORT.

1200 PM     SNOW             PAULDING                46.40N 89.18W
04/02/2016  E2.0 INCH        ONTONAGON          MI   PUBLIC

            SNOWFALL TOTAL OVER THE PAST 4 HOURS.

1130 AM     SNOW             4 SE BIG BAY            46.78N 87.67W
04/02/2016  E2.0 INCH        MARQUETTE          MI   PUBLIC

            4 HOUR SNOWFALL TOTAL .

1130 AM     SNOW             HOUGHTON                47.11N 88.56W
04/02/2016  M2.0 INCH        HOUGHTON           MI   PUBLIC

            12 HOUR SNOWFALL TOTAL.

1045 AM     SNOW             1 N BRUCE CROSSING      46.55N 89.18W
04/02/2016  E2.5 INCH        ONTONAGON          MI   PUBLIC

            SNOWFALL TOTAL OVER THE PAST 2 TO 3 HOURS.

0945 AM     HEAVY SNOW       4 N NEGAUNEE            46.56N 87.61W
04/02/2016  E5.0 INCH        MARQUETTE          MI   TRAINED SPOTTER

            SNOWFALL TOTAL OVER THE PAST 3 HOURS.

0900 AM     HEAVY SNOW       4 NE NEGAUNEE           46.53N 87.55W
04/02/2016  M2.5 INCH        MARQUETTE          MI   OFFICIAL NWS OBS

            SNOWFALL TOTAL OVER THE PAST 30 MINUTES.

&&

NWS MARQUETTE MI
IRIS SYSTEM
Special weather statement, Apr 2, 2:19 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
319 PM EDT SAT APR 2 2016

MIZ001>004-009>012-084-022300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-GOGEBIC-IRON-
DICKINSON-MENOMINEE-SOUTHERN HOUGHTON-
INCLUDING THE CITIES OF...COPPER HARBOR...ONTONAGON...HOUGHTON...
HANCOCK...L'ANSE...IRONWOOD...IRON RIVER...IRON MOUNTAIN...
MENOMINEE...KENTON...SIDNAW
319 PM EDT SAT APR 2 2016 /219 PM CDT SAT APR 2 2016/

...SNOW SHOWERS LEADING TO LOWER VISIBILITY...

SNOW SHOWERS HAVE BECOME MORE SCATTERED THIS AFTERNOON AS DRIER AIR
MOVES INTO THE AREA. THOUGH HEAVIER SNOW SHOWERS WILL LAST LESS THAN
20 MINUTES AT ANY ONE LOCATION...THEY WILL DROP VISIBILITY TO LESS
THAN ONE-HALF MILE. ANY ADDITIONAL SNOW ACCUMULATIONS WILL BE LESS
THAN AN INCH AND MAIN ROADS SHOULD REMAIN WET. IF TRAVELING THIS
AFTERNOON...EXPECT BRIEFLY REDUCED VISIBILITY IN HEAVIER SNOW
SHOWERS. THE SNOW SHOWERS WILL DIMINISH BY EARLY EVENING.

&&

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Luce

When
April 2, 3:30 PM EST to April 3, 9:00 PM EST
Where
Luce forecast zone
Reported by
Trained Spotter
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The spotter north of Pine Stump Junction measured ten inches of snow in less than 30 hours.

Winter Weather, Iron

When
April 3, 5:00 AM CST to 8:00 PM CST
Where
Iron forecast zone
Reported by
Social Media
Coordinates
46.209, -88.530 (the zone’s center; the record gives no point)

There was an estimated 6.5 inches of snow nearly 10 miles northeast of Amasa as reported on social media.

Winter Weather, Northern Houghton

When
April 3, 7:00 AM EST to 8:00 PM EST
Where
Northern Houghton forecast zone
Reported by
Social Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a social media report of an estimated seven inches of snow in Laurium in less than 12 hours.

Winter Weather, Keweenaw

When
April 3, 7:00 AM EST to 8:00 PM EST
Where
Keweenaw forecast zone
Reported by
Social Media
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

The observer in Kearsarge near the Keweenaw County border measured six inches of snow in less than 12 hours.

Winter Weather, Marquette

When
April 3, 7:30 AM EST to April 4, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Social Media
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

A social media report from Gwinn estimated 6 to 7 inches of snow in less than 12 hours. |A NWS employee near National Mine measured over five inches of snow in 12 hours. The observer at Hoist Basin measured over 11 inches of snow in 24 hours.

Winter Weather, Alger

When
April 3, 8:00 AM EST to 6:00 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer 15 miles south of Wetmore measured six inches of snow in ten hours.

Winter Weather, Northern Schoolcraft

When
April 3, 8:00 AM EST to 3:00 PM EST
Where
Northern Schoolcraft forecast zone
Reported by
Social Media
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

There was a social media report of an estimated five to six inches of snow in less than eight hours over far northwest Schoolcraft County.

Winter Weather, Delta

When
April 3, 9:00 AM EST to 8:00 PM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer at Garden Corners measured 7.8 inches of snow in less than 12 hours. There were several reports of six inches or more of snow throughout the southern portion of Delta County during the same time frame.

Winter Weather, Southern Schoolcraft

When
April 3, 9:00 AM EST to 5:00 PM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

The Cooks observer measured six inches of snow in eight hours.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627032, 627034, 627040, 627041, 627035, 627037, 627039, 627033, 627036.